Alert archive / South Dakota / Tornado Warnings in 2024
Tornado Warning 9, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Aug 28, 2024, 7:18 PM CDT for Campbell County, Corson County, South Dakota. It was in force for 27 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2024, 7:18 PM CDT (00:18 UTC)
- Expired
- Aug 28, 2024, 7:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
Counties Campbell County, SD, Corson County, SD
The radar
The Bismarck radar (KBIS), 120 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 7:30 PM CDT | HAIL 1.75 | 10 S Pollock, SD | Chaser reported golf ball sized hail. |
| Aug 28, 7:33 PM CDT | HAIL 1 | 10 S Pollock, SD | Quarter sized hail reported south of Pollock. |
| Aug 28, 7:45 PM CDT | HAIL 1.75 | 9 Se Kenel, SD | |
| Aug 28, 7:50 PM CDT | TORNADO | 9 Wsw Mound City, SD | Estimated touchdown time and point as found by Storm Survey of an EF2 rated tornado west of Mound City. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 4:41 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2577 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.8
The text
As transmitted.
507
WFUS53 KABR 290018
TORABR
SDC021-031-290045-
/O.NEW.KABR.TO.W.0009.240829T0018Z-240829T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
718 PM CDT Wed Aug 28 2024
The National Weather Service in Aberdeen has issued a
* Tornado Warning for...
East central Corson County in north central South Dakota...
Southwestern Campbell County in north central South Dakota...
* Until 745 PM CDT/645 PM MDT/.
* At 718 PM CDT/618 PM MDT/, a severe thunderstorm capable of
producing a tornado was located 7 miles south of Kenel, or 7 miles
northeast of Wakpala, moving east at 25 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
east central Corson and southwestern Campbell Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4566 10057 4577 10057 4586 10019 4565 10018
TIME...MOT...LOC 0018Z 255DEG 22KT 4575 10047
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
ConnellyWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Aug 28, 6:32 PM CDT, 46 minutes earlier. Its key messages:
- There is an Enhanced Risk (level 3 out of 5) for severe thunderstorms this evening over primarily south central ND into north central SD. The main threats will be hail of 2" or more in diameter and winds gusting over 60 mph. A tornado or two will be possible initially late this afternoon/early this evening over central/north central SD.
- Wind gusts of 30 to around 40 mph are expected over north central South Dakota Thursday afternoon.
Area forecast discussion, Aug 28, 6:32 PM CDT, 46 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 632 PM CDT Wed Aug 28 2024 .KEY MESSAGES... - There is an Enhanced Risk (level 3 out of 5) for severe thunderstorms this evening over primarily south central ND into north central SD. The main threats will be hail of 2" or more in diameter and winds gusting over 60 mph. A tornado or two will be possible initially late this afternoon/early this evening over central/north central SD. - Wind gusts of 30 to around 40 mph are expected over north central South Dakota Thursday afternoon. && .UPDATE... Issued at 626 PM CDT Wed Aug 28 2024 See updated aviation discussion below. && .SHORT TERM /THIS EVENING THROUGH THURSDAY NIGHT/... Issued at 328 PM CDT Wed Aug 28 2024 The heat and humidity have returned this afternoon as 60s/low 70s dewpoints stream northward into the CWA, while actual air temperatures have reached the mid 80s to low 90s for many locations along and west of the James River. Strongest instability (3000 J/KG or greater) resides across central SD this afternoon, and is forecast to generally remain over central SD over the next several hours. Adequate shear and favorable mid-level lapse rates, along with the approach of stronger mid-level southwesterlies associated with the advancing upper trough, should all be enough to support convection in the next couple hours across southern ND into portions of north central SD, although southern extent and areal coverage of storms in our CWA is in question. Latest HREF ensemble paintball reflectivity (>40 dBZ) output continues to reveal most solutions show the highest coverage across ND, but certainly seeing some degree of activity (to a lesser extent) across north central or central SD. Surface cold front is analyzed across western SD and convection will likely be closely tied to the forcing from this feature. As the entire upper trough and surface front move east overnight into Thursday, continued chances for showers and thunderstorms will exist for eastern portions of the CWA, but with limited severe potential. An examination of parameters would suggest perhaps the far eastern CWA, but more likely into MN is where we'd expect strong to severe storms on Thursday. Will maintain fairly high PoPs (40-60% chances) across the eastern CWA from mid morning to early afternoon as CAMs continue to show scattered activity potential along and east of the James River. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... Issued at 328 PM CDT Wed Aug 28 2024 There is agreement in the clusters and deterministic models about a ridge moving east and affecting eastern and central SD with northwest flow aloft through most of the forecast period. Tuesday evening, the models show a shortwave move north of SD as the ridge starts to work its way in. However, there is some discrepancies between the timing and strength in the models. The upper levels stay mostly dry during the forecast period except when some moisture moves in Sunday afternoon/evening over northern central and eastern SD. The upper levels also have larger swaths of CAA moving over Saturday evening, and then WAA moves in Monday morning. There are also some more organized pockets of vorticity traveling across the state Wednesday morning. While there is very little moisture in the upper levels Wednesday morning, there are some upper level forcings which could help with the develop of precipitation Wednesday morning into the evening along the surface frontal boundary. The rest of the forecast period shows no precipitation forming in SD. Max temperatures warm up to the low 90s by Saturday, but then cool down, in some affect because of the CAA, Sunday to the upper 60/70s into Monday. Then it starts to warm up again into the low 90s by Tuesday and Wednesday. The GFS shows strong winds at 0.5km and fairly large lapse rates on Monday afternoon over central SD into Monday evening over central and eastern SD. This, in addition to the strong pressure gradient between the low to the east of the Rockies and the departing high, could help to bring stronger winds to the surface, which is what the ensembles show occurring in central SD, along with higher values in the ECMWF EFI table. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 626 PM CDT Wed Aug 28 2024 Terminals KABR,KATY,KPIR,KMBG Thunderstorms are possible this evening across central South Dakota, some of which may be severe. Large hail and tornados will be possible with any of the thunderstorms through the late evening hours. Additional showers and thunderstorms will be possible east of the Missouri River Thursday morning through the afternoon hours, but no severe weather is anticipated during that time frame. Periods of MVFR vsbys will be possible with any thunderstorms. Outside of the thunderstorms, VFR conditions will prevail tonight and through the day Thursday. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...TMT LONG TERM...Vernon AVIATION...Parkin
Hazardous weather outlook, Aug 28, 6:09 AM CDT, 13 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 609 AM CDT Wed Aug 28 2024 SDZ003>011-015>020-022-036-037-051-291115- Corson-Campbell-McPherson-Brown-Marshall-Roberts-Walworth-Edmunds- Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Hamlin-Hyde-Hand- Buffalo- 609 AM CDT Wed Aug 28 2024 /509 AM MDT Wed Aug 28 2024/ This Hazardous Weather Outlook is for central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. There is a slight risk, or level 2 out of 5, of severe weather late this afternoon through tonight. The main threats with the strongest storms will be hail of 2" or more in diameter and winds gusting over 60 mph. A tornado or two will be possible initially late this afternoon into early this evening over central South Dakota. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed late this afternoon and tonight. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed. SDZ033>035-045-048-291115- Stanley-Sully-Hughes-Jones-Lyman- 609 AM CDT Wed Aug 28 2024 /509 AM MDT Wed Aug 28 2024/ This Hazardous Weather Outlook is for central South Dakota. .DAY ONE...Today and tonight. Temperatures will rise into the 90s over central SD, with heat index values nearing 100 degrees over portions of south central South Dakota this afternoon. There is a slight risk, or level 2 out of 5, of severe weather late this afternoon through tonight. The main threats with the strongest storms will be hail of 2" or more in diameter and winds gusting over 60 mph. A tornado or two will be possible initially late this afternoon into early this evening over central South Dakota. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed late this afternoon and tonight. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed. MNZ039-046-SDZ021-023-291115- Traverse-Big Stone-Grant-Deuel- 609 AM CDT Wed Aug 28 2024 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk, or level 1 out of 5, of severe weather Thursday afternoon. The main threats with the strongest storms will be hail of around 1" or winds gusting over 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KF
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:27 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson | 48 min |
| Aug 28, 7:40 PM CDT | Tornado Warning | ABR | Campbell, Corson | 35 min |
| Aug 28, 8:11 PM CDT | Tornado Warning | ABR | Campbell | 34 min |
| Aug 28, 8:43 PM CDT | Tornado Warning | ABR | Campbell | 32 min |
| Aug 28, 9:11 PM CDT | Tornado Warning | ABR | Campbell, McPherson | 20 min |
| Aug 28, 9:13 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 47 min |
| Aug 28, 9:41 PM CDT | Tornado Warning | ABR | Campbell, McPherson | 21 min |
| Aug 28, 9:53 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 32 min |
| Aug 29, 6:20 AM CDT | Special Weather Statement | ABR | McPherson | 25 min |
Nearby
Tornado Warnings in South Dakota, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.